Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Had complete hysterectomy. Diagnosed with generalized anxiety disorder. Taking Doxipin and Clonazepam. Guide?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I am a seemingly healthy 68 year old woman. I had a complete hysterectomy in 1999. I was put on hrt (estradiol), low dosage. I am doing well with that. However, in 2000 I was diagnosed witha a generalized anxiety disorder. It was very severe. My psychiatrist put me on a combination of 50 mlgs Doxipin and 2 mlgs of Clonazepam, which I continue ro take. I also have atrial ventricular fibrillation. Panic attacks when medications are not used are a seriuous enough problem to send me to the ER several times over the past year.

I do not drink, rather, I smoke grass recreationally. Approximately 4 days ago I got up, after a good night's sleep and had to hold onto the walls around me to navigate due to vertigo. It was totally overwhelming. I went to my nurse practioner who diagnosed the problem as vertigo, which has never happened before. She recommended taking 25 mlgs Antivert, over the counter.

The question is, does marijuana ever show up as a problem in connection with vertigo? I realize that I have presented a lot of physical stuff for you in a small amount of space and time. But this has never happened to me before and it is scary.
Posted Wed, 28 Aug 2013 in Smoking and Alcohol Addiction
Answered by Dr. Anjana Rao Kavoor 1 hour later
Thanks for writing in to us.

I have gone through your history and am aware that you have had a hysterectomy and then had generalized anxiety disorder and have been on medications. You have also had A fib and panic attacks leading to ER visits.

Also mentioned in particular is your smoking grass habit and your most recent problems is the vertigo you experienced 4 days ago. You seek answers connecting marijuana and vertigo.

I would like to make you aware that marijuana (cannabis) does have few positive effects on health. Vertigo might be reduced by taking marijuana but should not be considered a regular form of treatment for the same.

A review on therapeutics of marijuana (cannabis) from research paper published in British Journal of Psychiatry is as follows:

Cannabis and some cannabinoids are effective anti-emetics and analgesics and reduce intra-ocular pressure. There is evidence of symptom relief and improved well-being in selected neurological conditions, AIDS and certain cancers. Cannabinoids may reduce anxiety and improve sleep. Anticonvulsant activity requires clarification. Other properties identified by basic research await evaluation. Standard treatments for many relevant disorders are unsatisfactory. Cannabis is safe in overdose but often produces unwanted effects, typically sedation, intoxication, clumsiness, dizziness, dry mouth, lowered blood pressure or increased heart rate. The discovery of specific receptors and natural ligands may lead to drug developments. Research is needed to optimise dose and route of administration, quantify therapeutic and adverse effects, and examine interactions.

Antivert (hydrochloride-niacin combination) may be helpful in your condition. However a consultation with doctors is necessary if you get frequent episodes of vertigo. This is to rule out any problems with your inner ear or head.

Hope your query is answered.
Should there be further questions, please feel free to ask.

Dr A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor